Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, August 10, 2017

August 10, 2017 · NWS OUN · 6 events in 3 counties and zones

A few supercells formed ahead of a cold front on the afternoon of the 10th, producing some severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few supercells formed ahead of a cold front on the afternoon of the 10th, producing some severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 1:29 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 10, 1:29 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
229 PM CDT Thu Aug 10 2017

.DISCUSSION...
Will keep this short as strong storms are already ongoing. In the
broad sense, it is likely that we will experience a couple of
rounds of thunderstorms today and overnight. But the specifics are
still a little in question. The current storms in northwest
Oklahoma have lost a little punch as they moved in from the
Oklahoma panhandle. But they are moving into an area of much
higher surface based CAPE, so we expect some regeneration.
Meanwhile, additional storms are in the process of developing in
western Kansas, which may evolve into the main show tonight. And
now the last few runs of the HRRR have also been signaling the
possibility of storms in the southwest this evening as well. Will
not get too tricky on timing but have kept broad high POPs across
much of the area, and expanded them farther south with the HRRR
trends. Meanwhile, it appears we will remain in a relatively
active pattern with west-northwest flow aloft and waves moving
into the upper Midwest and the northern and central Plains.
Highest rain chances will be northeast, while still generally
drier and warmer southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  85  71  85 /  80  60  60  60
Hobart OK         72  89  73  89 /  50  30  40  50
Wichita Falls TX  75  97  76  95 /  30  20  20  40
Gage OK           67  81  68  83 /  70  30  60  60
Ponca City OK     69  84  69  83 /  80  60  40  50
Durant OK         74  95  74  90 /  20  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.

&&

99/99
Hazardous weather outlook, Aug 10, 11:02 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Thu Aug 10 2017

OKZ004>048-050>052-TXZ083>090-111715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms across
mainly northwest Oklahoma, with Slight and Marginal Risks
covering the rest of the state and a small part of north
Texas.

Location...
The Enhanced Risk covers locations north and west of a line
extending from Sayre and Elk City, to El Reno, to Enid and
Cherokee. This includes the cities of Woodward, Alva, Enid,
Clinton, and Weatherford.

A Slight Risk covers locations farther south and east and covers
locations north of Mangum and Hobart, Purcell and Wetumka. The
Marginal Risk covers locations near and north of Quanah and
Wichita Falls, Texas, eastward along the Red River.

Timing...
There could be two rounds of potentially severe weather. The first
will be from 1 pm to 6 pm primarily in the Enhanced Risk area. The
second round, and more intense storms, are expected in the 7 pm to
4 am timeframe in the Enhanced and Slight Risk areas. Primary storm
movement will be from northwest to southeast.

Impacts...
Golfball size hail and damaging winds to 65 mph will be the main
concern with the storms this afternoon and early evening. Smaller
hail and winds to 75 mph will be the concerns later in the evening
and overnight. High rain totals, which could lead to flooding and
flash flooding, will be a concern this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations this
evening into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Friday through early next week. Several inches of rainfall may
occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

BRB/11

In the hours before

Special weather statement, Aug 10, 2:15 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
315 PM CDT THU AUG 10 2017

OKZ005-010-011-102045-
Major OK-Woodward OK-Woods OK-
315 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...east central
Woodward and southeastern Woods Counties Until 345 PM CDT...

AT 314 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Waynoka to 6 miles north of Chester, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3658 9856 3617 9860 3616 9886 3627 9899
      3674 9895
TIME...MOT...LOC 2014Z 307DEG 22KT 3663 9889 3631 9892

..speg.
Special weather statement, Aug 10, 2:29 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
329 PM CDT THU AUG 10 2017

OKZ017-018-102100-
Kingfisher OK-Blaine OK-
329 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher and
northeastern Blaine Counties Until 400 PM CDT...

AT 327 PM CDT, a strong thunderstorm was located near Okeene, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3616 9791 3592 9794 3601 9836 3617 9834
      3617 9822
TIME...MOT...LOC 2027Z 277DEG 22KT 3610 9827

..speg.
Special weather statement, Aug 10, 2:55 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
355 PM CDT THU AUG 10 2017

OKZ023-027-102130-
Grady OK-Caddo OK-
355 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 430 PM CDT...

AT 354 PM CDT, a strong thunderstorm was located near Cement, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3486 9822 3499 9824 3504 9800 3485 9795
TIME...MOT...LOC 2054Z 260DEG 11KT 3492 9814

..speg.
Special weather statement, Aug 10, 2:56 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 PM CDT THU AUG 10 2017

OKZ023-027-102130-
Grady OK-Caddo OK-
356 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady and east
central Caddo Counties Until 430 PM CDT...

AT 354 PM CDT, a strong thunderstorm was located near Lake Chickasha,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3510 9815 3520 9827 3537 9814 3519 9790
TIME...MOT...LOC 2054Z 228DEG 12KT 3517 9816

..speg.
Special weather statement, Aug 10, 3:11 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
411 PM CDT THU AUG 10 2017

OKZ012-102145-
Garfield OK-
411 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Garfield County
Until 445 PM CDT...

AT 410 PM CDT, strong thunderstorms were along a line extending from
3 miles east of Ames to 4 miles southwest of Bison, moving northeast
at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3626 9761 3617 9782 3617 9810 3637 9811
      3645 9811 3645 9810
TIME...MOT...LOC 2110Z 223DEG 9KT 3624 9813 3617 9795

..speg.
Special weather statement, Aug 10, 3:19 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
419 PM CDT THU AUG 10 2017

OKZ038-102145-
Comanche OK-
419 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Comanche County
Until 445 PM CDT...

AT 418 PM CDT, a strong thunderstorm was located near Lake Ellsworth,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3477 9838 3485 9838 3486 9832 3484 9809
      3468 9810 3468 9811
TIME...MOT...LOC 2118Z 276DEG 10KT 3484 9831

..speg.

The radar

The Altus AFB radar (KFDR), 82 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Comanche

When
August 10, 3:38 PM CST
Where
Comanche County, 1.7 mi W of Fletcher
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.820, -98.270

Thunderstorm Wind, Kingfisher

When
August 10, 3:40 PM CST
Where
Kingfisher County, 0.69 mi N of Loyal
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.980, -98.120

Large aluminum shed destroyed.

Thunderstorm Wind, Kingfisher

When
August 10, 4:10 PM CST
Where
Kingfisher County, Okarche
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

Thunderstorm Wind, Canadian

When
August 10, 4:30 PM CST
Where
Canadian County, 4.5 mi W of El Reno
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.530, -98.040

Tractor trailer overturned on I-40 near mile marker 118.

Thunderstorm Wind, Canadian

When
August 10, 4:45 PM CST
Where
Canadian County, 4.12 mi SSE of Calumet
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.550, -98.080

Sheet metal barn was damaged.

Hail, Canadian

When
August 10, 4:50 PM CST
Where
Canadian County, 3.94 mi SW of El Reno
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.490, -98.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719772, 719774, 719775, 719776, 719777, 719778.